Anaphylactic shock is a severe allergic reaction that can block your airways and prevent you from breathing. In extreme cases, it may even block your heart. This is because of the sudden decrease in blood pressure that further prevents heart rate from receiving enough oxygen.
Image Credits: Pinterest.com
This extreme allergic reaction and lead to potential complications such as:
- kidney failure
- brain damage
- cardiogenic shock
- heart attacks
The symptoms of anaphylaxis vary from person to person. In some people, the reaction begins very slowly and the symptoms appear suddenly and abruptly. The most severe cases can lead to life-threatening symptoms such as difficulty breathing and loss of consciousness.
Difficulty breathing occurs due to the swelling of airways. On the other hand, loss of consciousness occurs due to extremely low blood pressure, leading to a state of shock.
1. Skin reactions: Most anaphylactic reactions involve the skin.
- Generalized erythema (redness)
- Swelling of the face, lips, eyelids, tongue, throat, hands, and feet
2. Breathing: Swelling of the surrounding tissues narrows the airways.
- Difficulty breathing
- Chest tightness
- Coughing, hoarseness
- Nasal congestion and sneezing
3. Cardiovascular: Blood pressure may drop to dangerously low levels causing the following:
- Rapid or irregular heartbeat
- Loss of consciousness
4. General symptoms:
- Tingling or sensation of warmth
- Difficulty in swallowing
- Abdominal cramping
When to see a doctor?
You need immediate medical care under the following circumstances:
- If you’re experiencing severe anaphylaxis.
- If you have administered the epinephrine auto-injector (EpiPen) to relieve the symptoms. Even after that, if you have difficulty in breathing, you need medical attention.
- Even if you feel better after using EpiPen, you need to see your doctor. There may be chances of some significant risk that’s likely to occur as a result of the shock.
- If the anaphylactic shock has occurred due to an insect sting, you need to remove the stinger immediately using a plastic card such as credit card. Don’t squeeze the stinger, as it may release more venom.
- What to do if someone appears to be going into anaphylactic shock?
- Get them in a comfortable position. After that elevate their legs to let the blood flow to vital organs.
- If they have an EpiPen, you need to administer it immediately.
- Also give them CPR immediately, if they are not breathing until breathing medical team arrives.
People who have a history of allergies are likely to suffer from a severe allergic reaction. So, you need to tell the allergist about your medical history. Furthermore, the allergist will perform certain diagnostic tests like blood tests, skin-prick tests, and oral food challenges. These tests will determine the type of allergic reaction and what treatment needed to be prescribed.
You need consult your allergist when:
- You’re in doubt that you have had an anaphylactic reaction.
- The symptoms of the allergic reactions keep recurring.
- More tests need to be done to determine the cause of the allergic reactions.
- If you’ve to take daily medication to control the symptoms.
- If you need to undergo desensitization or immunotherapy.
- You want to know more about how to prevent anaphylaxis symptoms.
- If other medical conditions seem to complicate your treatment.
How is anaphylactic shock treated?
- An anaphylactic shock is usually treated with an epinephrine (adrenaline) shot. This can immediately reduce the severity of the allergic reaction.
- At the hospital, a doctor may prescribe you cortisone and antihistamines intravenously. These medicaments are helpful in reducing the inflammation in air passages. They also improve the ability to breathe.
- Even supplemental oxygen may be administered to help you get enough oxygen supply.